An increased risk of road traffic accidents after prescriptions of lithium or valproate?†

    loading  Checking for direct PDF access through Ovid

Abstract

Objectives

Studies have shown that lithium may cause psychomotor and cognitive impairment and impose an increased risk of traffic accidents. The antiepileptic drug valproate is also used as a mood stabilizer, but the impact on traffic safety has not been studied. The objective of the present study was to examine whether the use of lithium or valproate increased the risk of being involved in traffic accidents.

Methods

Between April 2004 and September 2006, information on prescriptions, road accidents and emigrations/deaths was obtained from three Norwegian population-based registries. Data on people between the ages 18–70 (3.1 million) were linked. Exposure consisted of receiving prescriptions for either lithium or valproate. Standardized incidence ratios (SIRs) were calculated by comparing the incidence of motor vehicle accidents during time exposed with the incidence over the time not exposed. Lithium was studied separately from valproate.

Results

During the study period, 20 494 road accidents occurred including 36 while exposed to lithium and 31 while exposed to valproate. The overall accident risk was neither increased after having received prescriptions for lithium (SIR 1.3; 95%CI: 0.9–1.8), nor after having received a prescription for valproate (SIR 0.9; 0.6–1.3). The exception was a three-fold increase in risk for younger female drivers exposed to lithium.

Conclusions

We found no increase in the traffic accident risk after being exposed to lithium or valproate, except for young female drivers on lithium. This may be because these drugs carry no increased risk or because patients exposed to these drugs refrain from driving. Copyright © 2009 John Wiley & Sons, Ltd.

Related Topics

    loading  Loading Related Articles